Iowa, 2008

Flooding and Hail in Iowa, June 7 to 9, 2008

June 7 to 9, 2008 · NWS OAX · 6 events in 3 counties and zones

As one unseasonably strong upper level system lifted into Canada another one dropped down behind it over the northern plains causing surface low pressure to develop over northeast Kansas on a cold front that was crossing the plains. This in turn caused the cold front to slow down as it moved into southeast Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As one unseasonably strong upper level system lifted into Canada another one dropped down behind it over the northern plains causing surface low pressure to develop over northeast Kansas on a cold front that was crossing the plains. This in turn caused the cold front to slow down as it moved into southeast Nebraska and southwest Iowa. A few severe thunderstorms that developed near the cold front crossed into southwest Iowa during the evening hours of June 7th. Additional thunderstorms, a few again severe, that had developed over southeast Nebraska in response to a strong low level jet, moved into southwest Iowa during the early morning hours of June 8th. Before crossing into southwest Iowa this second round of thunderstorms spun up 2 tornadoes in the Omaha area causing substantial damage. However, the activity had weakened somewhat as it crossed the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 7, 1:45 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT SAT JUN 7 2008

.DISCUSSION...

A STATIONARY FRONT WAS LOCATED ACROSS NORTHEAST NEBRASKA AND
NORTHWEST IOWA AT 18Z. SOME CONVECTION WAS TRYING TO GET GOING
IN NORTHWEST IOWA ALONG THE FRONT. 18Z OAX UA SOUNDING SHOWED
GOOD CAP IN PLACE SOUTH OF THE FRONT. ANOTHER BOUNDARY WAS OVER
SOUTH CENTRAL NEBRASKA WHERE A SEMI-DRY-LINE ARCED FROM LOW
PRESSURE NEAR KGRI TO JUST SOUTH OF KOLU THEN INTO NORTH CENTRAL
KANSAS. LATEST THINKING IS FOR CAP TO HOLD OFF CONVECTION IN
EASTERN NEBRASKA UNTIL VERY LATE THIS AFTERNOON OR THIS EVENING
THEN SHIFT SLOWLY SOUTH WITH FRONT TONIGHT. PLENTY OF MOISTURE IN
PLACE ACROSS THE AREA TODAY AND TONIGHT WITH PRECIP WATER VALUES
OF 2 INCHES OR BETTER OVER THE AREA LATE TONIGHT. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF THE CWA TONIGHT INTO SUNDAY.

MODELS SUGGEST MOST OF THE ACTIVITY WILL SHIFT SOUTH SUNDAY AND
SUNDAY NIGHT WITH SOUTHERN PORTIONS OF THE CWA LOOKING TO HAVE
BEST CHANCE FOR HEAVY RAIN DURING THAT TIME. HAVE GENERALLY
TRENDED TOWARD THE 12Z GFS FOR MONDAY AND TUESDAY WITH A BREAK
FROM THE HEAVIER RAIN AS SHORT WAVE RIDGING DEVELOPS IN ADVANCE
OF THE NEXT STRONG CLOSED UPPER LOW COMING INTO THE NORTHWEST
CONUS.

IN THE EXTENDED PERIOD...THE NORTHWEST CONUS UPPER LOW EXPECTED TO
BE THE MAIN FACTOR EARLY IN THE EXTENDED PERIOD WITH A CONTINUED
CHANCE OF PRECIP FOR THE AREA AS IT DEEPENS A TROUGH OVER THE
CENTRAL PLAINS AND TRACKS INTO SOUTH CENTRAL CANADA THROUGH
FRIDAY. BEYOND THAT MODELS DIVERGE WITH ECMWF MAINTAINING UPPER
HIGH PRESSURE RIDGE OVER THE SOUTHERN CONUS AND BECOMING MORE
ZONAL WITH THE NORTHERN STREAM FLOW.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.

CDFNT S OF OFK IS EXPECTED TO MOVE SLOWLY S TONIGHT.  THERE IS MAJOR
UNCERTAINTY ABOUT WHEN TSTMS WILL FIRE.  THERE IS STILL SOME CHC
NORTHEAST NEB WILL DEVELOP THIS AFTN.  OMA AND LNK MORE LIKELY 04Z
TO 14Z AS A WAVE EJECTING FROM SRN RCKYS APPROACHES THE AREA.  THIS
WILL ENHANCE LLJ AND COOL TEMPS ALOFT.  THIS WILL AID TSTMS AND TEND
TO DRIVE THE FRONT SOUTH.  EXPECT FAIRLY NARROW BAND OF
TSTMS...POSSIBLY STRONG TO SVR...NEAR FRONT.  MVFR CIGS SHOULD
PREVAIL N OF THIS BAND.  THUS TIMING CHANGES IS DIFFICULT FOR BOTH
OMA AND LNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/POLLACK
Hazardous weather outlook, Jun 7, 3:23 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 PM CDT SAT JUN 7 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
423 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE
PRIMARY HAZARDS. AN ISOLATED TORNADO IS POSSIBLE.

MINOR TO MODERATE FLOODING ALONG RIVERS AND STREAMS WILL CONTINUE
FOR THOSE LOCATIONS IN FLOOD. FOR SPECIFIC DETAILS CHECK THE
LATEST FLOOD STATEMENTS. ADDITIONAL FLOODING MAY RESULT FROM
THUNDERSTORMS TONIGHT. A FLASH FLOOD IS IN EFFECT.

A COLD FRONT OVER NORTHEAST NEBRASKA WILL GRADUALLY SAG SOUTH INTO
EAST CENTRAL NEBRASKA AND WESTERN IOWA TONIGHT. THUNDERSTORMS WILL
DEVELOP IN THE VICINITY OF THE COLD FRONT LATE THIS AFTERNOON.
THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TONIGHT AS AN UPPER
LEVEL DISTURBANCE ENTERS THE REGION. INSTABILITY AND SHEAR ALONG
WITH A FRONTAL BOUNDARY WILL FAVOR SEVERE WEATHER AND HEAVY RAIN
OVER THE OUTLOOK AREA THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF INTERSTATE 80...AS
THE COLD FRONT CONTINUES TO TRACK SLOWLY SOUTHEAST. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE CHANCE OF STORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
MAY LINGER INTO SUNDAY EVENING.

MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOBERT

The radar

The Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
June 7, 5:55 PM CST
Where
Harrison County, 3.78 mi NW of Magnolia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.740, -95.930

Hail, Harrison

When
June 7, 6:20 PM CST
Where
Harrison County, 2.18 mi ESE of Mondamin
Measured
0.88 in hail
Reported by
Public
Coordinates
41.710, -95.980

Hail, Harrison

When
June 7, 8:20 PM CST
Where
Harrison County, 3.49 mi N of Magnolia
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -95.870

Thunderstorm Wind, Mills

When
June 8, 2:10 AM CST
Where
Mills County, 0.87 mi NE of Malvern
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -95.590

Thunderstorm wind gusts estimated at over 60 mph downed power lines near Malvern.

Flood, Harrison

When
June 8, 4:45 AM CST to June 9, 6:15 AM CST
Where
Harrison County, 1.34 mi NW of Dunlap to 3.03 mi SW of Dunlap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.861, -95.622

Rainfall of 2 to 4 inches across much of Harrison county caused the Boyer river to flood. The flood waters crossed Highway 30 northeast of Logan and in the Woodbine area causing its closure between Logan and Denison. Seven or eight homes in east Logan were flooded, along with a business, the school's athletic field and railroad tracks. Many county roads and agricultural lowlands were also flooded.

The Boyer River at Logan crested at 24.8 feet around noon CDT on June 8, flood stage is 19 feet. The river at Logan was above flood stage from around 545 am on June 8 until 715 am on June 9.

Flood, Fremont

When
June 8, 10:00 AM CST to June 9, 8:30 PM CST
Where
Fremont County, 1.93 mi NW of Randolph to 3.65 mi NNE of Randolph
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.891, -95.595

Heavy rainfall from the evening and overnight hours of June 7th and June 8th produced flooding along the West Nishnabotna River in Fremont county for the second time within a week. The river at Randolph crested at 20.5 feet at 245 pm CDT on 6/8, flood stage 19 feet. The river was above flood stage from around 11 am on 6/8 until 930 pm on 6/9.

The flooding affected mainly agricultural lowlands.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97235, 97236, 97237, 97238, 97233, 97269.